Arkansas, 2002

Winter Storm in Arkansas, March 1, 2002

March 1, 2002 · NWS LZK · 13 events in 13 counties and zones

Snow and sleet fell over parts of Northern Arkansas on the morning of the 1st. Snowfall amounts between 1 and 3 inches were common across the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Snow and sleet fell over parts of Northern Arkansas on the morning of the 1st. Snowfall amounts between 1 and 3 inches were common across the area. Numerous traffic accidents were reported due to the slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 1, 3:17 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 1, 3:17 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
243 AM CST FRI MAR 1 2002

OF MAIN CONCERN IS DEVELOPING WINTRY WEATHER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE
SOUTHWESTERN THIRD OF ARKANSAS AS COLD FRONT MOVES ACROSS KANSAS AND
CLOSER TO US.

A DEEP MAJOR TROUGH WILL CONTINUE TO DEVELOP OVER THE HIGH PLAINS
TODAY THROUGH SATURDAY. THIS WILL FUNNEL ARCTIC AIR INTO ARKANSAS BY
THE FOURTH PERIOD...THAT BEING SATURDAY NIGHT.

FCSTID = 38
HRO   47  36  37  15 /  40  90  70  30
LIT   53  46  54  24 /  50  90  70  30
HOT   53  46  53  23 /  50  90  70  30
PBF   55  46  59  25 /  60  80  70  30

.LZK...
AR...NONE.

In the hours before

Special weather statement, Mar 1, 4:14 AM CST, 2 hours 46 minutes before
ARZ037-040-041-052-011900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
414 AM CST FRI MAR 1 2002

...SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHWEST
ARKANSAS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE SOUTHWEST CORNER OF
ARKANSAS THIS AFTERNOON AND EVENING. A COLD FRONT CONTINUES TO
APPROACH FROM THE NORTH AND A WARM FRONT WILL MOVE NORTH OUT OF TEXAS
TODAY. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AND SOME
COULD APPROACH SEVERE LIMITS. WARM MOIST AIR FROM THE GULF OF MEXICO
COMBINED WITH THE COOLER AIR MOVING IN FROM THE NORTHWEST WILL BRING
THE POSSIBILITY OF SEVERE THUNDERSTORMS.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
MAY BE ACTIVATED LATER THIS AFTERNOON.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Marion

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Winter Storm, Baxter

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Baxter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Winter Storm, Fulton

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Fulton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Winter Storm, Sharp

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Sharp forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Storm, Newton

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Newton forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Searcy

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Searcy forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Stone

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Storm, Izard

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Izard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Van Buren forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Cleburne

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Cleburne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Winter Storm, Independence

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Independence forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
March 1, 7:00 AM CST to 12:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286643, 5286644, 5286717, 5286718, 5286719, 5286720, 5286721, 5286722, 5286723, 5286724, 5286725, 5286726, 5286727.